[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] counterregulatory WAS Somogyi Effect
> I was told Dr. Symogi figured out when a person has
>high BGs, more insulin will be injected (by shot then) to bring it
> down, therefore causing a hypo, therefore overeating causing
> high BG, therefore more insulin, causing more hypos, etc
and Liz responded with:
> The Somogyi effect is caused by counterregulatory hormones
> triggered by very low blood sugars..someone who often has high bg
> in the morning...
I had a endo back in the shot days who had me in the hospital to get
"regulated" - He felt my mornign numbers were way too high, so each morning
he would write orders for my bedtime NPH, upping it a couple of units, until
the 4th night, i was taking almost DOUBLE my usual amount...I had a feeling
that this was WAY wrong. So that 4th night, the nurse came in to have me
draw up the 21 units he had ordered that morning, I was ready to protest.
HOWEVER, she said, "OH NO< it was not 21 units he ordered, it was 12 units"
I said I *remembered* him saying 21 units and I remembered arguing with him,
but that he had won out saying he felt I needed MORE insulin to counteract
that dawn phenomenon... Since I had had 19 units the night before, the
logical procession for more insulin was 21, which WAS what i heard.
"Nonononono," she insisted, "it was 12." "Whatever," i said, much happier to
be taking 12 (which is about what i went in the hospital taking). I woke up
the next morning damn near perfect. The doctor comes in crowing his
success..."he was RIGHT, I did need more overnight insulin." "Excuse me," I
said, popping his little bubble,"but I took LESS insulin last night than I
have the previous 3 nights." "No, (you silly twit)," he said, "I ordered 21
units last night adn it says right here you got it." "Oh no," I demurred
(sp?), "the chart is WRONG!!! I may be a young foolish "girl" but I sure as
hell know the difference between 12 and 21, so why dont you check with that
nurse. I am sure she will remember our "discussion" about it last night."
he left the room and when i got my orders for that night...it said 12 units.
The night nurse came in ALL apologetic and sorry - she must have gotten
chewed out royally for giving the wrong dose...I just THANKED her for her
mistake...21 units might have KILLED me!!!
I was very obviously crashing around 4 am due to the high amounts of NPH at
8-9pm, and then rebounding to the clouds when they checked me at
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml